Contact Us

Caution: Don’t Double Up on Acetaminophen [AUDIO]

With cold and flu season in full swing, health officials are issuing warnings to prevent those with symptoms from accidentally overdosing on acetaminophen.

Tylenol
Scott Olson, Getty Images

“It’s important for people to understand where acetaminophen is found, and to not take too much of it,” said nurse practitioner Dr. Angela Golden, co-president of the American Association of Nurse Practitioners. “Because acetaminophen is in so many over-the-counter and prescription drugs, that includes many of the cough, cold and flu formulations.”

More than 600 over-the-counter and prescription medications contain acetaminophen.

“When it’s taken appropriately, acetaminophen is very safe and very effective,” said Golden. “It is a wonderful medication for pain relief and fever reduction.”

The liver breaks down acetaminophen to get it out of the body, forming compounds that are toxic to the liver. Problems can occur, however, when there is too much acetaminophen in the body and the liver cannot break it down fast enough.

“It can cause damage, which could mean you can’t take certain medications or you may have to take medication to help your liver,” said Golden.

Some damage can even be severe enough to warrant a liver transplant.

Golden recommends that people follow four rules for acetaminophen safety:

  • Always read and follow the medicine label.
  • Know if medicines contain acetaminophen, which is in bold type or highlighted in the “active ingredients” section of over-the-counter medicine labels and sometimes listed as “APAP” or “acetam” on prescription labels.
  • Never take two medicines that contain acetaminophen at the same time.
  • Ask a health care provider or pharmacist if you have questions about dosing instructions or medicines that contain acetaminophen.

“Know your symptoms, and try to match the medicine with the symptoms you have,” said Golden. “So if you have a cough, get a cough medicine, not one that combines with acetaminophen. If you have a runny nose, get something that will treat that.

“Watch very carefully that you are not getting combination medications; that’s where people get into trouble,” said Golden. “That’s why it’s so important to double-check labels and avoid doubling up on acetaminophen.”

For more information, visit knowyourdose.org.

Audio clip: Adobe Flash Player (version 9 or above) is required to play this audio clip. Download the latest version here. You also need to have JavaScript enabled in your browser.

Best of the Web

Leave a Comment

It appears that you already have an account created within our VIP network of sites on . To keep your points and personal information safe, we need to verify that it's really you. To activate your account, please confirm your password. When you have confirmed your password, you will be able to log in through Facebook on both sites.

Forgot your password?

*Please note that your points, prizes and activities will not be shared between programs within our VIP network.

It appears that you already have an account on this site associated with . To connect your existing account with your Facebook account, just click on the account activation button below. You will maintain your existing profile and VIP program points. After you do this, you will be able to always log in to http://wobm.com using your Facebook account.

*Please note that your points, prizes and activities will not be shared between programs within our VIP network.

Please fill out the information below to help us provide you a better experience.

Register on 92.7 WOBM quickly by logging in with your Facebook account. It's just as secure, and no password to remember!

Not a Member? Sign Up Here

Register on 92.7 WOBM quickly by logging in with your Facebook account. It's just as secure, and no password to remember!